Managing Chemo Induced Neuropathy
Steven Weinshel, MD, JD – Medical Co-Director Neurogenx NerveCenter of Sarasota
Board Certified in Neurological Surgery
Neurogenx Medical Advisor
Many patients receiving cancer treatment struggle with managing their chemo induced neuropathy. Symptoms such as numbness, prickling, and increased skin sensitivity may be bothersome and some patients also experience severe pain, muscle weakness and other effects which may decrease quality of life. If you have chemotherapy induced peripheral neuropathy (CIPN), here are some things you should know.
What is chemo induced neuropathy?
Certain types of chemotherapy medications are known to be “neurotoxic”. While these medications are important in cancer treatment, over time they may damage the nerves and prevent them from functioning correctly. Chemotherapy induced peripheral neuropathy occurs when sensory nerves in the extremities are damaged.
Symptoms of chemo induced neuropathy include abnormal sensations in the feet, legs or hands such as (prickling, burning or itching), loss of sensation in the feet and hands (numbness, cold sensation), and loss of motor function which may cause (clumsiness, loss of balance, frequently dropping things). Some patients also experience severe pain which may be shooting or stabbing pains, extreme burning sensations, or cramping.
Chemo induced neuropathy is a common side effect of certain cancer medications. Chemotherapy agents that are often associated with CIPN include: platinols (cisplatin, oxaliplatin, carboplatin), taxanes (paclitaxel, docetaxel) and vinca alkaloids (vincristine, vinorelbine). Neuropathy may also be caused by other conditions including diabetes, shingles, and autoimmune disorders.
Managing chemo induced neuropathy
Treatment of neuropathy is aimed at relieving the symptoms or “palliative care”. A combination of treatments may be tried to determine which works best for you. These options may include:
- Prescription medications such as antidepressants, opioid analgesics, sedatives, or anti-consultants.
- Non-prescription analgesics or anti-inflammatories such as acetaminophen, ibuprofen and naproxen.
- Topical treatments such as patches, creams and ointments used for muscle soreness and arthritis.
- Nutritional support including a healthy diet high in B vitamins and antioxidants. Supplements may also be recommended.
- Physical therapy or occupational to strengthen muscles, improve balance, and help with both large and fine motor coordination.
- Massage therapy, acupuncture and relaxation techniques also help some patients.
- Medical devices which use electrical stimulation on the skin to “distract” the nerves and reduce pain signals
Your chemo induced peripheral neuropathy symptoms may increase your risk of injury. Motor difficulties may increase your chance of a fall and numbness in the feet or hands may prevent you from noticing an injury once it occurs. To help you prevent injury, you should:
- Take care of your feet. Clean them daily and wear slippers or shoes both indoors and outside.
- Make sure to check your shoes for irritants like small pebbles before you put them on.
- Ensure that halls and walkways are well-lit and free of clutter and tripping hazards like rugs.
- Install grab bars and non-skid surfaces in the bathing area
- Make sure that your water heater is not too hot. If possible, adjust it to 110F or below.
Unfortunately, in most cases, once symptoms begin to occur, chemo induced neuropathy is irreversible and may continue to worsen. If your chemo induced neuropathy symptoms are severe enough, a reduction or change in your chemotherapy may help. You and your doctor must weigh the risks and benefits of your chemo regimen and work together to determine how well you are managing your chemo induced neuropathy.
Dana Farber Cancer Institute http://www.dana-farber.org/Health-Library/Tips-for-Managing-Neuropathy.aspx